Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 3:18 PM CDT for Lyon County, Kansas. It was in force for 42 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 3:18 PM CDT (20:18 UTC)
- Expired
- May 27, 2017, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:40 PM CDT | HAIL 1 | 10 Wnw Olpe, KS | ON THE KANSAS TURNPIKE AT THE LYON COUNTY LINE. ACCOMPANIED BY 60-70 MPH WIND. |
| May 27, 3:42 PM CDT | HAIL 1.75 | 9 Sw Olpe, KS | |
| May 27, 3:43 PM CDT | TSTM WND GST 70 | 10 Wnw Olpe, KS | ESTIMATED 60-70 MPH GUST ON THE KANSAS TURNPIKE AT THE LYON COUNTY LINE. ACCOMPANIED BY QUARTER SIZE HAIL. |
| May 27, 3:51 PM CDT | HAIL 0.75 | 3 Wsw Olpe, KS | |
| May 27, 3:53 PM CDT | HAIL 0.88 | Olpe, KS | |
| May 27, 3:55 PM CDT | HAIL 1 | Olpe, KS | VIDEO EVIDENCE SUGGESTS HAIL AT LEAST THE SIZE OF QUARTERS FELL IN OLPE. |
| May 27, 3:55 PM CDT | HAIL 1.75 | 4 Sse Olpe, KS | HAIL UP TO GOLFBALL SIZE. GROUND TOTALLY COVERED. HAIL DENTED THE SPOTTERS TRUCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
625
WUUS53 KTOP 272018
SVRTOP
KSC111-272100-
/O.NEW.KTOP.SV.W.0067.170527T2018Z-170527T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
318 PM CDT SAT MAY 27 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Lyon County in east central Kansas...
* Until 400 PM CDT
* At 318 PM CDT, a severe thunderstorm was located 6 miles south of
Cottonwood Falls, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Olpe, Hartford and Neosho Rapids.
This includes Kansas Turnpike between mile markers 117 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9636 3837 9635 3838 9595 3826 9595
3826 9596 3817 9596
TIME...MOT...LOC 2018Z 270DEG 36KT 3827 9654
HAIL...1.00IN
WIND...<50MPH
$$
Sanders1 follow-up statement
629
WWUS53 KTOP 272045
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
345 PM CDT SAT MAY 27 2017
KSC111-272100-
/O.CON.KTOP.SV.W.0067.000000T0000Z-170527T2100Z/
Lyon-
345 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LYON COUNTY...
At 344 PM CDT, a severe thunderstorm was located near Olpe, moving
east at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters reported 70 mph wind gusts 10
miles west northwest of Olpe and golf ball sized hail 9
miles southwest of Olpe at 340 PM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Olpe, Hartford and Neosho Rapids.
This includes Kansas Turnpike between mile markers 117 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9636 3833 9635 3838 9595 3826 9595
3826 9596 3817 9596
TIME...MOT...LOC 2044Z 269DEG 36KT 3826 9621
HAIL...2.00IN
WIND...70MPH
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 0 minutes earlier.
Area forecast discussion, May 27, 3:18 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Sat May 27 2017 .SHORT TERM...(This evening through Sunday) Issued at 316 PM CDT Sat May 27 2017 Thunderstorms moved east of the area early this afternoon which resulted in mesoscale subsidence and drying across northeast Kansas. This was evident on the 18Z special TOP sounding which was dry and relatively stable. The airmass may recover enough to support continued thunderstorm chances with a low risk of severe weather mainly from large hail. Mid-level lapse rates were around 8.5 C which favored hail if there was enough low-level moisture to produce storms. What storms we see will likely be slightly elevated and not surface based. The area of extreme instability coupled with favorable shear should remain south of our area. Expect all of the thunderstorms to exit the area by early evening. Model soundings suggest saturation below the frontal inversion tonight which supports cloudiness. Recent runs of the HRRR keeps showers together as they move out of Colorado and across Kansas late night. Will not alter the forecast based on this due to lack of confidence, but it is something to watch. .LONG TERM...(Sunday night through Saturday) Issued at 316 PM CDT Sat May 27 2017 Overall, the upper air pattern remains PNA with west coast ridging and an upper trough over the upper Mississippi valley. Cool Canadian air should move into Kansas tonight and Sunday in association with a polar high pressure system building south through the plains. This should result in dry and relatively cool weather through the balance of the holiday weekend. The surface ridge eventually moves east by midweek allowing for return flow and increased moisture and instability. This along with weak disturbances is enough to support small pops in the extended forecast. Temperatures should slowly warm to slightly above normal by the end of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1234 PM CDT Sat May 27 2017 Kept VCTS due to additional instability today with afternoon heating although severe threat should be southeast of the TAF locations. Continued forecast of MVFR cigs as cooler air comes in tonight followed by VFR late tonight and Sunday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson
Hazardous weather outlook, May 27, 2:42 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 242 PM CDT Sat May 27 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-281945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 242 PM CDT Sat May 27 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few thunderstorms will be possible along and south of interstate 35 this afternoon. Large hail and strong wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances return later in the week, with increasing coverage of storms possible late Wednesday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 27, 10:03 AM CDT, 5 hours 15 minutes before
Special Weather Statement National Weather Service Topeka KS 1003 AM CDT SAT MAY 27 2017 KSZ037-271545- Morris- 1003 AM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS COUNTY UNTIL 1045 AM CDT... At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near Lincolnville, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Council Grove, Wilsey, Burdick and Council Grove Lake. LAT...LON 3852 9693 3864 9693 3871 9645 3852 9646 TIME...MOT...LOC 1503Z 260DEG 31KT 3853 9693 Sanders
Special weather statement, May 27, 10:43 AM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
1043 AM CDT SAT MAY 27 2017
KSZ037-038-054-271630-
Wabaunsee-Lyon-Morris-
1043 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND LYON COUNTIES UNTIL 1130 AM CDT...
At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Council Grove Lake to near
Dunlap to 6 miles east of Strong City. Movement was east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Emporia, Council Grove, Eskridge, Americus, Reading, Allen, Admire,
Bushong, Dunlap and Council Grove Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 142.
Kansas Turnpike between mile markers 122 and 152.
LAT...LON 3852 9635 3852 9647 3874 9654 3889 9609
3867 9595 3852 9595 3840 9597 3834 9636
TIME...MOT...LOC 1543Z 254DEG 35KT 3870 9646 3855 9637 3838 9643
SandersLocal storm report, May 27, 10:59 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL 2 SSW AMERICUS 38.48N 96.27W
05/27/2017 E0.88 INCH LYON KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 27, 11:40 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL 3 WNW BETO JUNCTION 38.42N 95.74W
05/27/2017 E1.00 INCH COFFEY KS PUBLIC
SUBWAY RESTAURANT REPORTED SEVERAL QUARTER
SIZE HAIL STONES.
&&
BDLocal storm report, May 27, 11:49 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 3 S MELVERN 38.46N 95.63W
05/27/2017 E1.75 INCH OSAGE KS TRAINED SPOTTER
LOTS OF GOLF BALL SIZE HAIL STONES.
&&
BDLocal storm report, May 27, 12:07 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL RANTOUL 38.55N 95.10W
05/27/2017 E1.00 INCH FRANKLIN KS PUBLIC
A FEW QUARTER SIZE STONES.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:52 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 23 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley, Washington | 34 min |
| May 27, 5:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 48 min |
| May 27, 6:33 AM CDT | Special Weather Statement | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee | 27 min |
| May 27, 6:55 AM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson | 50 min |
| May 27, 7:46 AM CDT | Special Weather Statement | TOP | Brown, Jefferson | 29 min |
| May 27, 10:03 AM CDT | Special Weather Statement | TOP | Morris | 42 min |
| May 27, 10:43 AM CDT | Special Weather Statement | TOP | Lyon | 47 min |
| May 27, 10:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 23 min |
| May 27, 11:33 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 24 min |
| May 27, 11:59 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 16 min |
| May 27, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 47 min |
| May 27, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 2 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.